North Dakota, 2015

Tornado and Hail in North Dakota, June 2, 2015

June 2, 2015 · NWS BIS · 26 events in 8 counties and zones

A frontal boundary extended from west central into north central North Dakota while a surface low was noted over north central South Dakota. Instability and shear increased through mid-day with strong storms developing by mid-afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
$750,000
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A frontal boundary extended from west central into north central North Dakota while a surface low was noted over north central South Dakota. Instability and shear increased through mid-day with strong storms developing by mid-afternoon. The largest hail was over the southern James River Valley where sizes up to three inches in diameter were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 2, 12:14 PM MST, 18 minutes earlier.

Area forecast discussion, Jun 2, 12:14 PM MST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
214 PM CDT TUE JUN 2 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 206 PM CDT TUE JUN 2 2015

MAIN FORECAST PROBLEM IN THE SHORT TERM PERIOD IS RISK OF SEVERE
WEATHER THIS AFTERNOON AND THIS EVENING. VERY MOIST AND UNSTABLE
ATMOSPHERE IS SETTING UP OVER CENTRAL NORTH DAKOTA THIS AFTERNOON.
SURFACE BASED CAPE VALUES ARE EXCEEDING 3000J/KG AS OF 1 PM THIS
AFTERNOON...WITH 30-35 KNOTS OF BULK SHEAR SOUTH CENTRAL...AND
PWATS IN EXCESS OF AN INCH OVER ALL BUT SOUTHWEST NORTH
DAKOTA...AND OVER 1.3 IN OVER THE JAMES RIVER VALLEY. A SURFACE
BOUNDARY REMAINS FROM WEST CENTRAL INTO NORTH CENTRAL NORTH DAKOTA
WITH SHOWERS AND EMBEDDED THUNDERSTORMS CONTINUING ALONG AND NORTH
OF THIS BOUNDARY. TO THE SOUTH... SURFACE LOW PRESSURE IS SITUATED
NEAR MOBRIDGE SOUTH DAKOTA WITH CLEAR TO PARTLY CLOUDY SKIES OVER
THE FAR SOUTHWEST AND SOUTH CENTRAL...AIDING IN THE SURFACE
DESTABILIZATION. WILL BE SENDING UP A SPECIAL 18Z SOUNDING TODAY.

MESOSCALE MODELS ARE GIVING VARIOUS SOLUTIONS ON HOW CONVECTION MAY
EVOLVE THIS AFTERNOON/EVENING. IN GENERAL...MESOSCALE MODELS HAVE
TRIED TO DEVELOP A FEW SUPERCELLS OVER WESTERN NORTH DAKOTA ALONG
THE FRONTAL BOUNDARY AND TRACKING SOUTHEAST ACROSS SOUTH CENTRAL
NORTH DAKOTA DURING THE MID TO LATE AFTERNOON. THEN ADDITIONAL
CONVECTION DEVELOPS LATE AFTERNOON/EARLY THIS EVENING OVER THE
JAMES RIVER VALLEY INTO SOUTH DAKOTA AND TRACKS EAST. LATEST WRF
DEVELOPS A QLCS OVER WESTERN NORTH DAKOTA AND TRACKS IT ACROSS THE
STATE. THE 12Z HOPWRF KEEPS CONVECTION PRETTY MUCH OUT OF THE CWA
TODAY WITH CELLS DEVELOPING JUST SOUTHEAST OF JAMESTOWN AND
TRACKING INTO SOUTHEAST NORTH DAKOTA. NO MATTER WHAT EVENTUALLY
HAPPENS...ANY THUNDERSTORMS THAT DO DEVELOP ACROSS THE SOUTHERN
HALF OF THE STATE WILL HAVE THE POTENTIAL TO BECOME SEVERE. LARGE
HAIL...DAMAGING WINDS WILL BE THE MOST OBVIOUS THREATS...BUT VERY
HEAVY RAIN WILL ALSO BE A THREAT AND A TORNADO CANNOT BE RULED OUT
WITH ANY DISCRETE SUPERCELL THUNDERSTORM THAT DEVELOPS.

THE SEVERE WEATHER THREAT SHOULD LESSEN FROM WEST TO EAST THIS
EVENING...MUCH EARLIER THAN LAST NIGHTS ROUND OF SEVERE WEATHER. AS
THE SURFACE LOW PRESSURE SYSTEM TRACKS EAST LATE TONIGHT AND
WEDNESDAY MODELS ARE INDICATING ABUNDANT LOW LEVEL STRATUS
DEVELOPING IN A NORTH FLOW. EXPECT A MUCH COOLER DAY WEDNESDAY
WITH SHOWERS ENDING ACROSS THE NORTH CENTRAL INTO THE JAMES RIVER
VALLEY WEDNESDAY MORNING.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 206 PM CDT TUE JUN 2 2015

AN ACTIVE WEATHER PATTERN WILL HIGHLIGHT THE LONG TERM.

EARLIER MODEL RUNS INDICATED AN UPPER LEVEL RIDGE OVER NORTH
DAKOTA THROUGH LATE WEEK. NOW INDICATIONS ARE THIS RIDGE WILL BE
FURTHER TO EAST...ALLOWING MOST OF NORTH DAKOTA TO RESIDE IN
SOUTHWEST FLOW ALOFT AS A DEEP UPPER LEVEL LONGWAVE TROUGH
DEVELOPS ACROSS THE WEST COAST. THIS WILL ALLOW NUMEROUS
SHORTWAVE TROUGHS TO TRAVERSE THE NORTHERN PLAINS. THIS WILL BRING
A NEARLY DAILY CHANCE FOR THUNDERSTORMS.

TEMPERATURES SHOULD GENERALLY BE IN THE 70S AND 80S DURING THE
AFTERNOON HOURS THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 206 PM CDT TUE JUN 2 2015

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTHWEST
AND NORTH CENTRAL INCLUDING KISN AND KMOT WITH MVFR TO EVEN IFR
CEILINGS. SCATTERED MVFR CEILINGS FROM KDIK TO KBIS AND KJMS ARE
EXPECTED TO LIFT THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE SOUTHERN HALF THIS AFTERNOON AND TRACK
SOUTHEAST. ADDED A MENTION OF THUNDER THROUGH AROUND 21 UTC AT
KDIK...00 UTC AT KBIS AND 02 UTC AT KJMS. ANY STORM CAN EXPECT TO
HAVE MVFR-IFR CEILING/VSBYS IN VERY HEAVY RAIN. MVFR TO OCCASIONAL
IFR CEILINGS CONTINUE LATER TONIGHT INTO WEDNESDAY AS SURFACE FLOW
TURNS NORTH WITH LOWER STRATUS REMAINING THROUGH 18Z WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Jun 2, 12:22 PM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
222 PM CDT TUE JUN 2 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
222 PM CDT TUE JUN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE SCATTERED OVER THE AREA THIS AFTERNOON INTO
TONIGHT. SOME OF THE STORMS FROM MID AFTERNOON THROUGH THIS
EVENING COULD BE SEVERE WITH LARGE HAIL...DAMAGING WIND...AND VERY
HEAVY RAIN THAT COULD LEAD TO FLOODING OF POOR DRAINAGE AND LOW
LYING AREAS. THE GREATEST THREAT IS IN THE AREA SOUTH OF HIGHWAY 2
AND EAST OF HIGHWAY 85. ALSO...AN ISOLATED TORNADO IS POSSIBLE
LATER TODAY OVER THE FAR SOUTH CENTRAL INTO THE SOUTHERN JAMES
RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS...KEEP ALERT THROUGH THE DAY AND INTO THE EVENING. REPORT
ALL HAIL...WIND OVER 40 MPH...AND HEAVY RAIN TO THE NATIONAL
WEATHER SERVICE. PLEASE SUMMIT REPORTS TO OUR SOCIAL MEDIA PAGES
AT FACEBOOK.COM/NWSBISMARCK...TWITTER.COM/NWSBISMARCK OR GIVE US A
CALL AT 701-223-4582.

TWH/AJ

In the hours before

Local storm report, Jun 2, 6:53 AM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
853 AM CDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 AM     HEAVY RAIN       STANTON                 47.32N 101.38W
06/02/2015  M1.74 INCH       MERCER             ND   COCORAHS

            OVERNIGHT STORM TOTAL

&&

AC
Local storm report, Jun 2, 7:55 AM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
955 AM CDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     TSTM WND GST     5 NE GOLDEN VALLEY      47.34N 101.99W
06/02/2015  M59 MPH          MERCER             ND   STORM CHASER

            THUNDERSTORM WIND GUST

&&

AC
Local storm report, Jun 2, 8:25 AM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1025 AM CDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     TSTM WND GST     5 NE GOLDEN VALLEY      47.34N 101.99W
06/01/2015  M59 MPH          MERCER             ND   STORM CHASER

            THUNDERSTORM WIND GUST

&&

CORRECTED EVENT DATE...EVENT TIME

AC
Local storm report, Jun 2, 8:55 AM MST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
1055 AM CDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HEAVY RAIN       WASHBURN                47.29N 101.03W
06/02/2015  M1.65 INCH       MCLEAN             ND   PUBLIC

            OVERNIGHT STORM TOTAL

&&

CORRECTED SOURCE

AC
Local storm report, Jun 2, 8:57 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1057 AM CDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HEAVY RAIN       8 N HALLIDAY            47.47N 102.34W
06/02/2015  M2.65 INCH       DUNN               ND   PUBLIC

            OVERNIGHT STORM TOTAL

&&

AC
Local storm report, Jun 2, 9:08 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1108 AM CDT TUE JUN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 AM     HEAVY RAIN       FRYBURG                 46.87N 103.30W
06/02/2015  M1.00 INCH       BILLINGS           ND   BROADCAST MEDIA

            OVERNIGHT STORM TOTAL

&&

AC

The radar

The Bismarck radar (KBIS), 158 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

22 hail, 3 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Stark

When
June 2, 12:32 PM MST to 12:33 PM MST
Where
Stark County, 2.36 mi W of Dickinson
Reported by
Emergency Manager
Coordinates
46.880, -102.830

Hail, Sioux

When
June 2, 12:46 PM MST to 12:51 PM MST
Where
Sioux County, 8.63 mi SSW of Cannon Ball
Measured
1 in hail
Reported by
Public
Coordinates
46.270, -100.640

Hail, Emmons

When
June 2, 1:55 PM CST to 1:57 PM CST
Where
Emmons County, 11.46 mi W of Linton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.270, -100.470

Tornado, Dunn

When
June 2, 12:57 PM MST to 12:59 PM MST
Where
Dunn County, 2.38 mi WSW of Killdeer to 1.52 mi WSW of Killdeer
Rating
EF0
Path length
0.86 mi
Path width
20 yd
Reported by
Public
Coordinates
47.361, -102.819

This was a brief tornado in an open field. There was no damage and no structures were impacted, so the rating is EF0.

Funnel Cloud, Dunn

When
June 2, 1:02 PM MST to 1:03 PM MST
Where
Dunn County, 2.5 mi SW of Killdeer
Reported by
Law Enforcement
Coordinates
47.340, -102.800

Hail, Stark

When
June 2, 1:30 PM MST to 1:35 PM MST
Where
Stark County, 6.83 mi NNW of Taylor
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
46.990, -102.480

Hail, Emmons

When
June 2, 3:05 PM CST to 3:10 PM CST
Where
Emmons County, 0.48 mi E of Strasburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.130, -100.160

Hail, Emmons

When
June 2, 3:07 PM CST to 3:11 PM CST
Where
Emmons County, 0.84 mi NW of Strasburg
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.140, -100.180

Funnel Cloud, Stark

When
June 2, 2:22 PM MST to 2:24 PM MST
Where
Stark County, 5.48 mi NE of Antelope
Reported by
Law Enforcement
Coordinates
46.900, -102.110

Hail, Morton

When
June 2, 3:25 PM CST to 3:27 PM CST
Where
Morton County, 0.94 mi W of Hebron
Measured
1.25 in hail
Reported by
Public
Coordinates
46.900, -102.050

Hail, Morton

When
June 2, 3:29 PM CST to 3:32 PM CST
Where
Morton County, 0.94 mi W of Hebron
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
46.900, -102.050

Hail, Emmons

When
June 2, 3:35 PM CST to 3:37 PM CST
Where
Emmons County, 2.93 mi NNW of Hague
Measured
0.88 in hail
Reported by
Public
Coordinates
46.070, -100.000

Hail, Morton

When
June 2, 3:39 PM CST to 3:42 PM CST
Where
Morton County, 4.25 mi E of Hebron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.900, -101.940

Hail, Morton

When
June 2, 3:45 PM CST to 3:47 PM CST
Where
Morton County, Glen Ullin
Measured
2 in hail
Reported by
Public
Coordinates
46.820, -101.830

Hail, Morton

When
June 2, 4:12 PM CST to 4:19 PM CST
Where
Morton County, Almont
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.730, -101.500

Hail, Morton

When
June 2, 5:10 PM CST to 5:15 PM CST
Where
Morton County, 8.12 mi SSW of St Anthony
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.510, -100.980

Hail, Morton

When
June 2, 5:15 PM CST to 5:18 PM CST
Where
Morton County, 1.46 mi SSE of St Anthony
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.600, -100.910

Hail, Sioux

When
June 2, 4:42 PM MST to 4:44 PM MST
Where
Sioux County, Solen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.390, -100.800

Hail, Sioux

When
June 2, 5:00 PM MST to 5:08 PM MST
Where
Sioux County, 8.63 mi SSW of Cannon Ball
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.270, -100.640

Hail, Emmons

When
June 2, 6:00 PM CST to 6:10 PM CST
Where
Emmons County, 12.41 mi WSW of Temvik
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.320, -100.500

Hail, Stutsman

When
June 2, 6:05 PM CST to 6:09 PM CST
Where
Stutsman County, 5.21 mi W of Pingree
Measured
3 in hail
Property damage
$50,000
Crop damage
$200,000
Reported by
Broadcast Media
Coordinates
47.160, -99.030

Hail, Stutsman

When
June 2, 6:10 PM CST to 6:13 PM CST
Where
Stutsman County, 0.84 mi SE of Pingree
Measured
2.25 in hail
Property damage
$200,000
Crop damage
$150,000
Reported by
Law Enforcement
Coordinates
47.160, -98.910

Hail, Dickey

When
June 2, 6:25 PM CST to 6:28 PM CST
Where
Dickey County, 7.62 mi N of Fullerton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.280, -98.430

Hail, Dickey

When
June 2, 6:30 PM CST to 6:34 PM CST
Where
Dickey County, 7.62 mi N of Fullerton
Measured
2.25 in hail
Property damage
$50,000
Crop damage
$200,000
Reported by
Public
Coordinates
46.280, -98.430

Hail, La Moure

When
June 2, 6:47 PM CST to 6:50 PM CST
Where
La Moure County, 4.06 mi ESE of Berlin
Measured
2.25 in hail
Property damage
$50,000
Crop damage
$200,000
Reported by
Broadcast Media
Coordinates
46.360, -98.400

Hail, La Moure

When
June 2, 6:51 PM CST to 6:53 PM CST
Where
La Moure County, 0.84 mi NE of La Moure
Measured
1 in hail
Reported by
Public
Coordinates
46.360, -98.290

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyThe tornado archive for North Dakota, 2015Warnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585371, 585375, 585403, 588442, 585377, 585380, 585405, 585406, 585404, 585409, 585410, 585411, 585412, 585413, 585414, 585418, 585419, 585416, 585417, 585420, 585421, 585422, 585434, 585436, 585438, 585439.